South Dakota, 2003Tornado in South Dakota, June 24, 2003
June 24, 2003 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 2:35 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 2:35 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 24 2003
...SHORT TERM...
OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG
UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH
THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS
NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE
SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH
OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA
AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY
ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN
THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY
SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE
CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE
LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES...
WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS
EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL
WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED
TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE
MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT
IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE
VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE
STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING
TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW
FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE
OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY
RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF
OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING
WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT.
TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG
MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS.
IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA...
CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND
MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS
THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE
MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE
NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT
LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY.
...LONGER TERM...
NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER
THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN
THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH
THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET
AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD
TEH MIDDLE OF THE WEEK.
.FSD...NONE.
MJF
Hazardous weather outlook, Jun 24, 10:04 AM CST, 8 hours 59 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT TUE JUN 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO
MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND
UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS
NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE
NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING. THESE
STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE
GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST
KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT
MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND
HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL
SWEEP ACROSS THE AREA.
FLOODING...
AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE
AGAIN OVERNIGHT. WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY
SATURATED FROM RAINFALL LAST NIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE
WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH
SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON. SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS
ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH
DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE
NEEDED OVERNIGHT ACROSS THE REST OF THE AREA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
JRM
In the hours before
Local storm report, Jun 24, 6:06 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 4 W FORESTBURG SD TORNADO
06/24/03 SANBORN REPORTED BY STORM
SPOTTER. LARGE TORNADO.
LOTS OF DEBRIS. BY OFF
DUTY NWS MET
0630 PM 2 W WOONSOCKET SD TORNADO
06/24/03 SANBORN REPORTED BY EMERGENCY
MANAGEMENT.
0648 PM 3 N ELK PT SD TORNADO
06/24/03 UNION REPORTED BY MEDIA.
NEAR I-29.
0649 PM 8 N FORESTBURG SD TORNADO
06/24/03 SANBORN REPORTED BY STORM
SPOTTER.
0653 PM SIOUX FALLS SD 1.75 INCH HAIL
06/24/03 MINNEHAHA REPORTED BY STORM
SPOTTER. NORTH OF SIOUX
FALLS...PALISADES PARK.
0700 PM 2 SE HURON SD TORNADO
06/24/03 BEADLE REPORTED BY OFF-DUTY
NWS EMPLOYEE. TWO
TORNADOSLocal storm report, Jun 24, 6:09 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 S HUB CITY SD .88 INCH HAIL
06/24/03 CLAY REPORTED BY STORM
SPOTTER.Local storm report, Jun 24, 6:42 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0738 PM 4 NW BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
2 WEST...5 NORTH OF
BERESFORD.Local storm report, Jun 24, 6:48 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM 5 N ESMOND SD TORNADO
06/24/03 KINGSBURY REPORTED BY OFF-DUTY
NWS EMPLOYEE. VERY
LARGE SPOTTER FROM
NORMAN OKLocal storm report, Jun 24, 6:49 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIA
COUNTY . LARGE TORNADO.
BY COUNTY DISPATCHSpecial weather statement, Jun 24, 7:00 PM CST, 3 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ050-053>071-240940-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT TUE JUN 24 2003
...ATTENTION FOR MEDIA OUTLETS...
THE SIOUX FALLS NOAA WEATHER RADIO TRANSMITTER IS TEMPORARILY OFF
THE AIR. MAINTENANCE IS IN ROUTE.
Tornado, Charles Mix
- When
- June 24, 7:03 PM CST to 7:09 PM CST
- Where
- Charles Mix County, 1 mi NE of Lake Andes
- Rating
- F1
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.167, -98.533
A tornado damaged or destroyed several buildings at an abandoned farm, and also caused tree damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Dakota, June 24, 20034 injured · $3.0 million · F4 · 1 event
- Tornado in South Dakota, June 24, 2003$1.5 million · F3 · 1 event
- Tornadoes in South Dakota, June 24, 2003$510,000 · F3 · 2 events
- Tornadoes in Minnesota, June 24, 20035 injured · $16 million · F2 · 9 events
- Tornado in South Dakota, June 24, 2003$3.0 million · F2 · 1 event
- Tornadoes and Hail in Minnesota, June 24 to 25, 20031 injured · $11 million · F0 · 52 events
- Tornadoes in South Dakota, June 24, 2003$500,000 · F2 · 2 events
- Tornado in South Dakota, June 24, 2003$500,000 · F2 · 1 event
- Heat in Illinois, June 24 to 25, 20031 death · 1 event
- Tornado in South Dakota, June 24, 2003$200,000 · F2 · 1 event
- Hail and Damaging Winds in North Dakota, June 24, 20031 injured · $5.0 million · 97 kt wind · 20 events
- Tornado in South Dakota, June 24, 2003$2.5 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366352.